A 75-Year-Old Woman With Unexplained Weight Loss

Kenneth D. Burman, MD

Disclosures

April 08, 2003

In This Article

Discussion and Diagnosis

The patient most likely has hyperthyroidism secondary to a multinodular goiter (MNG) or Graves' disease, although an autonomous nodule is also possible. Other causes, such as subacute and silent thyroiditis, seem unlikely. Iodine-induced or -aggravated hyperthyroidism may be playing a role as well, given her recent history of exposure to radiocontrast dye.

MNG typically occurs in older patients and is not associated with autoimmune phenomena (such as ophthalmopathy or pretibial myxedema). MNGs that secrete sufficient T4/T3 to render the patient hyperthyroid usually are markedly enlarged.

Graves' disease is caused by stimulating TSH-receptor antibodies that result in unabated stimulation of thyroid hormone synthesis with subsequent release. TSH-receptor antibodies are measured by either a thyroid-binding inhibitory immunoglobulin (TBII) assay or a thyroid-stimulating immunoglobulin (TSI) assay. TBII assesses the ability of a patient's serum (or IgG) to inhibit radiolabeled TSH binding to thyroid membranes. If TSH-receptor antibodies are present, there will be more than 10% inhibition of binding. The TBII assay measures both stimulating and inhibitory TSH receptor antibodies. The TSI assay assesses thyroid-stimulating immunoglobulins. These tests typically measure the ability of a patient's serum (IgG) to stimulate cAMP production in cultured thyroid cells. Stimulation is expressed as a percentage above normal control serum, and values greater than 10% (ie, 110%) are considered abnormal. Graves' sera may cause marked stimulation in the 200% to 500% range.

In clinical circumstances, the measurement of TSH-receptor antibodies is only occasionally indicated. However, TSI may be useful in patients who are pregnant, because a very elevated titer helps predict the future development of neonatal Graves' disease due to transplacental passage of the IgG TSH-receptor antibodies. Further, measurement of TSH-receptor antibodies may be useful when it is important to determine whether Graves' disease is present. High-titer TSH-receptor antibodies also help predict relapse after a long-term course of antithyroid agents, and a low titer suggests that the patient may remain in remission. The measurement of TSH-receptor antibodies also may be helpful to differentiate Graves' hyperthyroidism from postpartum thyroiditis in the postpartum period. Finally, TSH-receptor antibodies help to predict whether a patient has autoimmune ophthalmopathy (Graves' ophthalmopathy), especially in the context of a normal free T4/T3 and TSH.

Iodine-induced or -associated hyperthyroidism can occur following the administration of radiocontrast dyes (eg, CT scan, angiogram). Typically, the hyperthyroidism worsens or develops 2 to 8 weeks following the radiocontrast dye. Although a normal patient may develop iodine-associated hyperthyroidism, more frequently the patient has an underlying thyroid abnormality (eg, mild Graves' disease) and the iodine worsens the thyrotoxicosis. In some instances, it may be useful to measure a spot urine iodine measurement; a value > 1000 mcg/L (corrected for a liter) suggests the presence of an excess exogenous iodine load. A normal person typically has a urine iodine of about 200-500 mcg/L. Amiodarone can cause or precipitate hyperthyroidism as well.

A radioiodine uptake test (RAIU) is helpful because it is elevated if a patient has hyperthyroidism secondary to Graves' disease, MNG, or solitary autonomous nodule. However, it is decreased when a patient has hyperthyroidism due to silent or subacute thyroiditis. If a patient has been exposed to an exogenous iodine load, the RAIU will also be low, even if the patient has Graves' disease. Although it has not been adequately studied, it is thought that it takes 1-3 months for a hyperthyroid patient to excrete the iodine from a radiocontrast dye injection, and, therefore, it may take that long to be able to obtain an accurate RAIU. A thyroid radioisotope scan is useful to determine whether the scan is homogeneous (consistent with Graves' disease) or nonhomogeneous (consistent with MNG). Uptake in a solitary nodule suggests an autonomous nodule. A thyroid sonogram also is helpful to determine whether there are single or multiple nodules.

It is difficult to determine when to aspirate an MNG or solitary nodule in the setting of hyperthyroidism. If there is a dominant nodule that is palpable or seen on sonogram or scan (a "cold nodule"), it would be prudent to aspirate it. If a nodule is growing, is very firm, or if the patient has neck discomfort or hoarseness, it may also be reasonable to aspirate the largest nodule(s). Clinical judgment must be used, but, in general, it is reasonable to aspirate a nodule when in doubt.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....